Alert archive / Texas / River Flood Warnings in 2009

River Flood Warning 2, NWS Austin/San Antonio, TX

April 17, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Apr 17, 2009, 8:17 AM CDT for Val Verde County, Texas. It took effect at Apr 17, 2009, 12:42 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2009, 8:17 AM CDT (13:17 UTC)
In effect from
Apr 17, 2009, 12:42 PM CDT
Expired
Apr 18, 2009, 1:51 AM CDT
In force
13 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KEWX 171317
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 AM CDT FRI APR 17 2009

...THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED 
 A FLOOD WARNING FOR THE... 

  DEVILS RIVER 
  
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 
24 to 48 HOURS.

&&

TXC465-180651-
/O.NEW.KEWX.FL.W.0002.090417T1742Z-090418T0651Z/
/BKCT2.1.ER.090417T1742Z.090417T1800Z.090417T1851Z.NO/
817 AM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DEVILS RIVER AT BAKERS CROSSING 19N OF COMSTOCK.
* FROM THIS AFTERNOON TO LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 AM FRIDAY THE STAGE WAS 2.3 FEET (0.7 METERS).
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 6.0 FEET (1.8 METERS).
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE TO RISE
  TO   NEAR 6.2 FEET OR 1.9 METERS BY EARLY THIS AFTERNOON.  THE RIVER WILL FALL 
  BELOW THE FLOOD STAGE BY THIS AFTERNOON.
* IMPACT...AT 6.0 FEET...MINOR LOWLAND FLOODING EXTENDS INTO LOW AREAS OF THE 
  FLOOD PLAIN WITH NO SIGNIFICANT IMPACT.

$$

&&

BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED            FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  BAKERS CROSSING    4    6    2.3   FRI 07 AM   2.3   2.3   2.3   2.2   2.2


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED            FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  BAKERS CROSSING    1    2    0.7   FRI 07 AM   0.7   0.7   0.7   0.7   0.7


$$
1 follow-up statement
000 
WGUS84 KEWX 172124
FLSEWX
TXC465-180924-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 PM CDT FRI APR 17 2009

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE 

  DEVILS RIVER AND THE PECOS RIVER...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 12-24 HOURS.

&&

TXC465-172154-
/O.CAN.KEWX.FL.W.0002.000000T0000Z-090418T0651Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
424 PM CDT FRI APR 17 2009

THE FLOOD WARNING IS CANCELLED FOR 
  THE DEVILS RIVER
* AT 3PM FRIDAY THE STAGE WAS...2.4 FEET. 
* FLOOD STAGE IS 6.0 FEET.
* BANKFULL STAGE IS 4.0 FEET.
* FORECAST...RUNOFF DID NOT MATERIALIZE AS EXPECTED THEREFORE FLOODING IS
  NO LONGER EXPECTED.

$$

TXC465-172154-
/O.CAN.KEWX.FL.W.0001.000000T0000Z-090419T0800Z/
/PDAT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
424 PM CDT FRI APR 17 2009

THE FLOOD WARNING IS CANCELLED FOR 
  THE PECOS RIVER
* AT 3PM FRIDAY THE STAGE WAS...1.4 FEET. 
* FLOOD STAGE IS 7.0 FEET.
* BANKFULL STAGE IS 5.0 FEET.
* FORECAST...RUNOFF DID NOT MATERIALIZE AS EXPECTED THEREFORE FLOODING IS
  NO LONGER EXPECTED.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS:
                    BF  FLD   OBSERVED            FORECAST 7AM
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  BAKERS CROSSING    4    6    2.4   FRI 03 PM   2.4   2.4   2.4   2.4   2.4
  PANDALE CROSSIN    5    7    1.4   FRI 03 PM   1.4   1.4   1.4   1.3   1.3

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Apr 17, 7:52 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 17, 7:52 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 AM CDT FRI APR 17 2009

.UPDATE...
HAVE ADDED SEVERE THUNDERSTORM WATCH #159 FOR ALL OF SOUTH CENTRAL
TEXAS, EXCEPT EDWARDS AND VAL VERDE COUNTIES. REMAINDER OF
FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT FRI APR 17 2009/

AVIATION...
SLOW MOVING COMPLEX REMAINS HEALTHY WITH A NEAR SEVERE STORM OVER
DRT. THE LINE OF STORMS SHOULD REACH THE AUS/SAT AREAS BY 15Z WITH
LOCALLY SEVERE STORMS POSSIBLE. AHEAD OF THE LINE, SHOWERS HAVE
BECOME ABUNDANT WHILE THE CIGS AND VSBYS REMAIN MOSTLY IN THE LIFR
CATEGORY. THUS NOT MUCH IMPROVEMENT EXPECTED UNTIL THE LEADING SQUALL
LINE PASSES. SOME BRIEF CLEARING COULD DEVELOP IN THE WAKE OF THE
COMPLEX, WITH MANY AREAS REMAINING UNDER MVFR CIGS. MOST OF THE
MODEL DATA HOLDS ON TO IFR OR WORSE CONDITIONS AFTER 03Z AND A
REPEAT OF SHOWERS/DRIZZLE AND ANOTHER EARLY MORNING TS COMPLEX IS
PROJECTED TO DEVELOP TOWARD THE END OF THE TERMINAL PERIOD.

PREV DISCUSSION... /ISSUED 412 AM CDT FRI APR 17 2009/

DISCUSSION...
MODELS GENERALLY IN AGREEMENT THROUGH THE NEXT SEVERAL DAYS. AN
UPPER LOW WILL MOVE ACROSS NORTHERN NEW MEXICO TODAY, ALONG THE
OKLAHOMA/KANSAS BORDER SATURDAY, THEN INTO MISSOURI ON SUNDAY. A
DRYLINE/PACIFIC COLD FRONT WILL SLOWLY MOVE EAST INTO AND ACROSS
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY
NIGHT, ALTHOUGH MAY DRIFT SLIGHTLY BACK WEST AT NIGHT. A SERIES OF
MID LEVEL SHORT-WAVES AND UPPER JET STREAKS WILL ROTATE AROUND THE
LOW. WILL MAINTAIN THE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH SATURDAY DUE UPPER LEVEL DIFFLUENCE AND LOWER LEVEL
CONVERGENCE INTERACTING WITH A MOIST AIRMASS (PWS UP TO 1.9
INCHES. CONVECTIVE PARAMETERS INDICATE THE THREAT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES CONTINUING TODAY INTO SATURDAY. HAVE ADDED LLANO COUNTY
TO THE CURRENT WATCH AS BOW ECHO CONTINUES TO TRACK EAST. LOCALLY
HEAVY RAINFALL WITH TOTALS OF 2 TO 4 INCHES CAN ALSO BE EXPECTED
WHICH MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING. WITH THE
UPPER LOW OVER MISSOURI BY SUNDAY, A STRONGER COLD FRONT WILL MOVE
THROUGH THE AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY ENDING RAIN
CHANCES WITH ITS PASSAGE. A DRY NORTHWESTERLY FLOW ENSUES AS THE
LOW OPENS UP ACROSS THE EASTERN STATES AND AN UPPER RIDGE BUILDS
IN THE WESTERN STATES LATE SUNDAY INTO EARLY NEXT WEEK. NIGHTTIME
LOWS WILL BE COOLER DUE TO A DRIER AIRMASS, HOWEVER A DOWNSLOPE
COMPONENT TO THE WIND WILL KEEP HIGHS IN THE UPPER 70S TO LOWER
80S. MIDDLE TO LATE NEXT WEEK, FLOW ALOFT BECOME ZONAL, WITH THE
ECMWF MOVING A WEAK SHORT-WAVE ACROSS THE AREA FRIDAY. SOUTHERLY
FLOW RETURNS MIDDLE OF THE WEEK WITH LOWS SHOWING A WARMING TREND
AS LOWER LEVEL MOISTURE INCREASES. THIS MAY LEAD TO SLIGHT CHANCE
POPS JUST BEYOND THIS FORECAST CYCLE NEXT FRIDAY.

FIRE WEATHER...
WETTING RAINS ARE EXPECTED ACROSS MUCH OF THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY. RELATIVE HUMIDITIES
WILL BRIEFLY FALL BELOW 20 PERCENT DURING THE AFTERNOON HOURS
SATURDAY THROUGH WEDNESDAY, HOWEVER WINDS WILL GENERALLY BE AROUND
10 MPH OR LESS AND THE EXPECTED WETTING RAINS WILL TEMPER THE FIRE
WEATHER CONDITIONS BY CAUSING SOME GREENUP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  65  78  58  81 /  90  60  80  30  -
AUSTIN BERGSTROM INTL AIRPORT  77  64  75  54  78 /  90  60  80  30  -
NEW BRAUNFELS MUNI AIRPORT     76  66  78  55  81 /  80  60  70  30  -
BURNET MUNI AIRPORT            72  61  77  54  79 /  90  60  70  20  -
DEL RIO INTL AIRPORT           81  62  86  55  84 /  30  50  20  -   -
GEORGETOWN MUNI AIRPORT        75  63  75  55  79 /  90  60  70  30  -
HONDO MUNI AIRPORT             77  64  80  54  81 /  70  60  50  10  -
SAN MARCOS MUNI AIRPORT        75  66  79  56  80 /  90  60  70  30  -
LA GRANGE - FAYETTE REGIONAL   77  66  77  59  80 /  80  60  70  30  -
SAN ANTONIO INTL AIRPORT       76  66  77  57  82 /  80  60  60  20  -
STINSON MUNI AIRPORT           77  66  78  57  83 /  80  60  60  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI APR 17 2009

TXZ171>173-183>194-202>209-217>225-228-181045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN
ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS
OVER 2 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4
INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE
WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.

In the hours before

Special weather statement, Apr 17, 6:18 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT FRI APR 17 2009

TXZ183-202-171215-
KINNEY-VAL VERDE-
618 AM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY AND VAL VERDE
COUNTIES...

AT 615 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR AMISTAD VILLAGE...OR 6 MILES NORTHWEST OF DEL RIO...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM COULD BRIEFLY BECOME SEVERE AS IT CROSSES THE RIO GRANDE
AND AFFECTS THE DEL RIO AREA.

PEOPLE IN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...AMISTAD VILLAGE AND DEL RIO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Apr 17, 6:46 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             2 NW DEL RIO            29.40N 100.92W
04/17/2009  E0.70 INCH       VAL VERDE          TX   PUBLIC

            PEA TO DIME SIZE HAIL ALONG WITH STRONG WINDS.

&&

EVENT NUMBER 00484

MCDONALD
Special weather statement, Apr 17, 7:17 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
717 AM CDT FRI APR 17 2009

TXZ171-172-188-190-171315-
BLANCO-BURNET-GILLESPIE-LLANO-
717 AM CDT FRI APR 17 2009

...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...BURNET...GILLESPIE
AND LLANO COUNTIES...

AT 716 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BABY HEAD TO 6 MILES NORTHEAST OF PRAIRIE
MOUNTAIN TO LOYAL VALLEY TO TIVYDALE TO 6 MILES SOUTH OF HARPER...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LLANO TO 12 MILES
SOUTHWEST OF LLANO TO 20 MILES NORTH OF FREDERICKSBURG TO 13 MILES
WEST OF FREDERICKSBURG TO 13 MILES NORTHWEST OF KERRVILLE...MOVING
EAST AT 30 MPH.

PEOPLE IN BLANCO...GILLESPIE...LLANO AND SOUTHWESTERN BURNET
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...CHERRY SPRING...
LLANO...PRAIRIE MOUNTAIN...HILLTOP...TIVYDALE...LONE GROVE...STOLZ...
ENCHANTED ROCK STATE PARK...BLUFFTON AND OXFORD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA TO DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
Local storm report, Apr 17, 7:50 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 AM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630  AM     HAIL             1 E DEL RIO             29.38N 100.88W
04/17/2009  M0.75 INCH       VAL VERDE          TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00485

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:24 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde51 min
Apr 16, 11:09 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde36 min
Apr 17, 4:52 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde113 min
Apr 17, 7:03 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick57 min
Apr 17, 7:38 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano39 min
Apr 17, 7:40 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano35 min
Apr 17, 8:03 AM CDTRiver Flood WarningEWXVal Verde43 hr
Apr 17, 8:10 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more50 min
Apr 17, 8:59 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis46 min
Apr 17, 9:23 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano3 hr
Apr 17, 9:47 AM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Apr 17, 11:18 AM CDTAreal Flood AdvisoryEWXFayette, Lavaca117 min
Apr 17, 11:48 AM CDTSevere Thunderstorm WarningEWXFrio27 min
Apr 17, 1:32 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca, Lee118 min
Apr 17, 2:25 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more4 hr
Apr 17, 2:47 PM CDTTornado WarningEWXFayette, Lavaca28 min
Apr 17, 5:10 PM CDTSevere Thunderstorm WarningEWXLee35 min

Nearby

River Flood Warnings in Texas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.